Format

Send to:

Choose Destination
See comment in PubMed Commons below
Turk J Gastroenterol. 2013;24(2):93-8.

Relationship between continuous use of low-dose enteric-coated aspirin and gastrointestinal injuries in patients with gastrointestinal hemorrhage.

Author information

  • 1Shahid Beheshti University of Medical Sciences, Gastroenterology, Tehran, Islamic Republic of Iran.

Abstract

BACKGROUND/AIMS:

Gastrointestinal disorders are important side effects of aspirin therapy, even if the low-dose enteric-coated form is administered. The aim of the current study was to present the upper and lower endoscopic features of patients with gastrointestinal hemorrhage using low-dose enteric-coated aspirin.

MATERIALS AND METHODS:

This prospective study was conducted among 633 consecutive patients with gastrointestinal hemorrhage who admitted to our tertiary referral hospital for endoscopy assessment. Patients were divided into two groups as low-dose aspirin users (n=168) and non-aspirin users (n=495). Aspirin users included those who were taking 80-100 mg of enteric-coated aspirin per day.

RESULTS:

Ulcer lesions were found in 78 patients in the aspirin user group and in 113 patients in the control group. Prevalence of duodenal ulcer was statistically similar between the two groups; however, gastric ulcer was seen more in the aspirin-user group. The use of low-dose aspirin could strongly predict gastric ulcers in the patients examined by endoscopy (p<0.001). Overall prevalence of peptic ulcer disease in those with confirmed Helicobacter pylori infection was significantly higher than in non-infected ones (p<0.001). The presence of this infection was strongly associated with peptic ulcer disease in the aspirin-user group (p<0.001). Multivariable analysis also demonstrated that the use of aspirin had a main triggering effect on short-term mortality following gastrointestinal endoscopy (p=0.003).

CONCLUSIONS:

Low-dose enteric-coated aspirin causes significant gastric endoscopic lesions and even predicts mortality due to progression of gastrointestinal disorders.

PMID:
23934454
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk